Maine, 2023

Winter Weather in Maine, February 23 to 24, 2023

February 23 to 24, 2023 · NWS CAR · 12 events in 12 counties and zones

exiting across the Maritimes during the 24th. Snow developed across the region through the night of the 23rd and persisted into the morning of the 24th.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A slowly intensifying low tracked along the Downeast coast through the night of the 23rd...exiting across the Maritimes during the 24th. Snow developed across the region through the night of the 23rd and persisted into the morning of the 24th. The heaviest snow fell in a corridor extending across northern portions of Somerset...Piscataquis and Penobscot counties into southeast Aroostook county. Snow totals in this corridor generally ranged from 5 to 7 inches...with local totals of 8 to 9 inches. Snow totals across Washington county generally ranged from 3 to 6 inches. Drier air with high pressure located to the north of Maine limited snow accumulations across extreme northern areas to 1 to 3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 23, 7:01 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Feb 23, 7:01 PM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
701 PM EST Thu Feb 23 2023

.SYNOPSIS...
Low pressure will move along the Downeast coast tonight, then
exit across the Maritimes Friday. High pressure will build over
the area Friday night into Saturday. Low pressure will cross the
region Sunday. Another low will approach later Monday then move
south of the region Tuesday.

&&

.NEAR TERM /THROUGH FRIDAY/...
7 PM Update: Quick update to allow the small craft advisory to
expire and to upgrade the gale watch to a gale warning.
Otherwise, no other changes at this time.

Previous discussion:
A slowly intensifying surface low, along with an upper level
disturbance, will track along the Downeast coast tonight. The
system will then exit across the Maritimes Friday. Snow will
expand across the region tonight, then persist into Friday
morning. Troffing in the wake of the exiting low, could help
prolong snow across portions of Washington county. Snow
accumulations tonight through Friday morning will generally
range from 4 to 7 inches across most of the forecast area. A
Winter Weather Advisory has been issued for most of the area
tonight through Friday morning. Slightly greater snow
accumulations of 5 to 8 inches are expected across portions of
central and coastal Washington county where a Winter Storm
Warning has been issued tonight through Friday morning. The snow
will taper to snow showers Friday afternoon in the wake of the
exiting low. The pressure gradient will tighten Friday between
the intensifying Maritimes low and high pressure to the west.
North/northwest winds will increase Friday with gusts up to 25
to 35 mph. The winds and light fluffy snow will lead to patchy
blowing snow developing. Low temperatures tonight will range
from around zero to 5 above north, to around 10 interior
Downeast with 10 to 15 along the Downeast coast. High
temperatures Friday will range from around 10 north, to around
20 interior Downeast with lower 20s along the Downeast coast.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Cold advection continues in the northwest flow aloft Friday night.
At the surface, cold high pressure will build east overnight.
Expect mainly clear skies with lows falling to 15 below to 20
below zero across the north and 5 below to 10 below zero across
central and downeast. Depending on how quickly winds diminish
Friday evening, northern areas could be flirting with wind chill
advisory criteria for a time early Friday evening before winds
diminish, as the high builds in. Surface high continues to
build across during Saturday. Mainly sunny skies to start will
give way to increasing high and mid level clouds by afternoon,
in response to increasing warm advection aloft. Saturday night
will be mainly cloudy as the surface highs moves east into the
Canadian Maritimes with a light southerly return flow
developing. Thus, Saturday night will not be as cold as the
previous night. A short wave trof will approach from the
northwest and begin crossing the area during Sunday. A weak
surface low will move southeast across the Gulf of Maine later
Sunday afternoon. Will have chance pops for snow showers Sunday
afternoon across northern and central areas and likley pops
along the Downeast coast. Afternoon high temperatures will be
below normal both Saturday and Sunday afternoons.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
There will be a continued chance for snow showers Sunday evening as
the short wave and weak surface low continues to move to the
southeast of the Gulf of Maine. High pressure will then begin to
build across the area from the north later Sunday night with mainly
cloudy skies and partly sunny skies on Monday. Surface high will
remain across Quebec Monday night while low pressure approaches from
the Great Lakes region. Both the latest operational GFS/EC show
another surface low developing to the south of Long Island later
Monday night and then tracking out into the open Atlantic to the
south of Nova Scotia during Tuesday. Meanwhile, strong high
pressure will remain anchored to the north across northern
Quebec province. Uncertainty, still exists with regard to how
much precipitation, if any, makes it into the forecast area on
Tuesday. Have followed the National Blend of Models (NBM) which
yields chance pops for snow. The high will remain anchored to
our north Tuesday night and Wednesday. Have maintained chance
pops Tuesday night but again uncertainty still exists as to how
much, if any precipitation will actually make it into the
forecast area. High pressure builds in by Thursday. Afternoon
high temperatures will remain below normal through much of the
early to mid week period.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: MVFR/IFR, occasional LIFR, conditions will develop
across the entire region tonight with snow returning. Similar
conditions will persist early Friday. VFR/MVFR conditions are
then expected Friday afternoon with snow tapering to scattered
snow showers along with patchy blowing snow. North/northeast
winds around 10 knots tonight. North/northwest winds 10 to 15
knots, increasing to 15 to 20 knots with gusts up to 25 to 30
knots Friday.

SHORT TERM:

Friday Night...MVFR ceilings possible early, otherwise VFR.
Gusty NW winds in the evening, diminishing after midnight.

Saturday and Saturday Night. Mainly VFR.

Sunday and Sunday Night...VFR early, then MVFR/IFR in snow
Sunday afternoon into Sunday evening..

Monday...VFR.

Tuesday...VFR. Low confidence in possible MVFR or lower in
snow.

&&

.MARINE...
NEAR TERM: The Gale Watch has been upgraded to a Gale Warning
for Friday. Snow will develop tonight then persist into Friday
morning, tapering to scattered snow showers during the
afternoon. Light freezing spray tonight and Friday.

SHORT TERM: Small Craft Advisory winds/seas are possible Friday
night into early Saturday. Winds/seas will then fall below
advisory levels later Saturday afternoon through Sunday.
Wind/seas may then increase to SCA levels Sunday night and then
subside by Monday. Moderate freezing spray is expected Friday
night into Saturday. Therefore, a Freezing Spray Advisory has
been issued for Friday night through Saturday morning.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until noon EST Friday for MEZ001>006-
     010-011-015-016-029-031-032.
     Winter Storm Warning until noon EST Friday for MEZ017-030.
MARINE...Gale Warning from 10 AM Friday to midnight EST Friday night
     for ANZ050>052.
     Freezing Spray Advisory from 10 PM Friday to 10 AM EST
     Saturday for ANZ050>052.

&&

Near Term...CB/Norcross
Short Term...TWD
Long Term...TWD
Aviation...CB/Norcross/TWD
Marine...CB/Norcross/TWD
Hazardous weather outlook, Feb 23, 5:22 PM EST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
522 PM EST Thu Feb 23 2023

MEZ001>006-010-011-015-016-029-031-032-241200-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Coastal Hancock-Southern Piscataquis-
Northern Washington-
522 PM EST Thu Feb 23 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST FRIDAY...

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ017-030-241200-
Central Washington-Coastal Washington-
522 PM EST Thu Feb 23 2023

...WINTER STORM WARNING IN EFFECT UNTIL NOON EST FRIDAY...

This Hazardous Weather Outlook is for Coastal DownEast Maine and
Interior DownEast Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-241200-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
522 PM EST Thu Feb 23 2023

...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 10 PM FRIDAY TO 10 AM EST
SATURDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.
   Freezing Spray Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Norcross

In the hours before

Local storm report, Feb 23, 3:24 PM EST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
324 PM EST THU FEB 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     SNOW             4 E GREENVILLE          45.47N 69.51W
02/23/2023  M3.5 INCH        PISCATAQUIS        ME   TRAINED SPOTTER

&&
Local storm report, Feb 23, 3:28 PM EST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
328 PM EST THU FEB 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     SNOW             3 SE BROOKLIN           44.24N 68.53W
02/23/2023  M3.0 INCH        HANCOCK            ME   TRAINED SPOTTER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather. Local standard time, as filed.

Winter Weather, Northern Somerset

When
February 23, 9:00 PM EST to February 24, 10:00 AM EST
Where
Northern Somerset forecast zone
Reported by
Other Federal Agency
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 9 inches.

Winter Weather, Northern Piscataquis

When
February 23, 9:00 PM EST to February 24, 10:00 AM EST
Where
Northern Piscataquis forecast zone
Reported by
Park/Forest Service
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 5 to 8 inches...with isolated totals up to 10 inches.

Winter Weather, Northern Penobscot

When
February 23, 9:00 PM EST to February 24, 10:00 AM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

Winter Weather, Southeast Aroostook

When
February 23, 9:00 PM EST to February 24, 10:00 AM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 6 to 8 inches...with isolated totals up to 9 inches.

Winter Weather, Central Piscataquis

When
February 23, 9:00 PM EST to February 24, 10:00 AM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 8 inches.

Winter Weather, Central Penobscot

When
February 23, 9:00 PM EST to February 24, 10:00 AM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 6 inches.

Winter Weather, Southern Piscataquis

When
February 23, 9:00 PM EST to February 24, 10:00 AM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 3 to 5 inches.

Winter Weather, Northern Washington

When
February 23, 9:00 PM EST to February 24, 10:00 AM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 6 inches.

Winter Weather, Central Washington

When
February 23, 9:00 PM EST to February 24, 10:00 AM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 6 inches.

Winter Weather, Coastal Washington

When
February 23, 9:00 PM EST to February 24, 10:00 AM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 3 to 5 inches.

Winter Weather, Interior Hancock

When
February 23, 9:00 PM EST to February 24, 10:00 AM EST
Where
Interior Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 2 to 4 inches.

Winter Weather, Northeast Aroostook

When
February 23, 9:00 PM EST to February 24, 10:00 AM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 2 to 4 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2023Every state in 2023This day in weather historyWarnings in Maine, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080388, 1080389, 1080390, 1080391, 1080392, 1080393, 1080394, 1080395, 1080396, 1080397, 1080398, 1080399.